Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
March 22, 2004

Diagnosis and Symptoms, Honeymoon

Question from Sydney, Australia:

My 10 year old son was diagnosed with type 1 diabetes six weeks ago. Four days after diagnosis, he started vomiting and bloody diarrhea began. He was then also diagnosed with salmonella, food poisoning. We spent two weeks in hospital for the treatment of both problems. Since recovering from salmonella, his insulin was increased to three units Actrapid, eight units Protophane before breakfast; and two units Actrapid, four units Protophane before dinner. In the past week however, he is down to one unit Actrapid/Protophane each before dinner and has been getting a few hypoglycemic reactions in the evening and overnight; and one unit Actrapid, nine units Protophane before breakfast and will have a few lows in the days, too. I am worried that I am overfeeding him to avoid these lows. I notice that, when he is active, which is most of the time, he drops no matter how much he eats. And, he doesn't seem to show any symptoms when he is low. Is there any danger in taking him off insulin for a day, closely monitor him and see what happens? I just have a feeling that his diagnosis was done whilst his salmonella was in a gestational period. The doctors don't have a confirmed diagnosis as yet, but say because he reacted to insulin so well, at least earlier on, that it's definitely type 1.

Answer:

He probably has quickly evolved into the “diabetes honeymoon.” There are many questions and responses referring to that on this web site at Ask the Diabetes Team. Do not hesitate to look them up.

I would not stop his insulin without you first talking with his diabetes team. Certainly, the insulin dosages may need to be adjusted, perhaps frequently. If you stop insulin, his own pancreas will “have to work harder” and “use up” any of it’s last insulin production/secretion capacity, which will make management harder. That will be the end of the “honeymoon.” All diabetes honeymoons end, but you’ll want it to last for a long time.

Yes, it does sound that you are feeding lows. His being so active is also encouraging as it suggests that he may not have large insulin requirements. Please keep a dialogue with your diabetes team.

DS